Florida, 2022

Lightning Strike in Florida, August 18, 2022

August 18, 2022 · NWS MLB · 1 event in 1 county or zone

A 42-year-old woman was killed, and a 10-year-old girl and 18-year-old woman were injured after lightning struck a tree near to them as they were walking along Park Villa Place in Winter Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A 42-year-old woman was killed, and a 10-year-old girl and 18-year-old woman were injured after lightning struck a tree near to them as they were walking along Park Villa Place in Winter Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 18, 9:55 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 9:55 AM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1055 AM EDT Thu Aug 18 2022

.UPDATE...

Currently, radar imagery shows quiet conditions across east-
central Florida this morning. Across region, just a few light
showers with embedded lightning strikes are located upstream
towards the west and southwest coast of the panhandle. Analysis
charts show a stationary boundary that has remained draped across
the Deep Southeast with little movement across far northern
Florida. High pressure remains situated over the eastern Gulf of
Mexico. In addition, weak upper-level perturbations continue to
pivot along the Polar Front Jet over eastern CONUS, which has
resulted in a weaker and surpressed Atlantic ridge. Additionally,
this morning's 10Z XMR observed skew-t sounding displayed moderate
CAPE values, drier air in the mid to upper levels, plenty of
moisture already (PWAT of 1.89"), an MDPI value of 1.2, and weak
shear.

The aforementioned setup, appears to be conducive for repeated
rounds of relatively slow moving scattered to numerous showers and
lightning storms with heavy rainfall which means an increased
threat for flooding will exist through this evening. As we head
into the afternoon, models have signaled that flooding rainfall
will be the main threat today with CAMs (especially the HRRR) and
the NAM indicating PWAT values surging with the development of the
east coast sea breeze this afternoon. With that said, they
suggest that a pocket of heavier rainfall will be possible with
convection this afternoon and evening which appears most likely to
be across an area that stretches from northern Volusia county to
southwestern Okeechobee county and towards I-95. With PWAT values
potentially reaching 2"+ areawide to even upwards of 2.5+" in some
spots according to a few forecast skew-t soundings, 1-3" across
the previously mentioned area will be possible with an isolated
pocket of 3-5" not out of the question (best chance near eastern
Seminole county to western Okeechobee county and towards I-95).
Soundings also show wet microburst potential and DCAPE around
1,000 J/kg, as well as, absolutely unstable low level lapse rates
and a slight steepening of mid-level lapse rates.

The main hazards with any strong storms that develop this
afternoon and evening will be: heavy rainfall with a quick 1-3"
possible (isolated higher), flooding, frequent lightning strikes,
and wind gusts up to 40-50mph with isolated gusts around 60mph in
storms with strong water loaded downdrafts. Showers and storms
will weaken and move offshore shortly after sunset. Expect another
hot afternoon with temperatures expected to reach the low to mid
90s and heat index values in the 102-107 degree range.

&&

.PREV DISCUSSION...
Issued at 427 AM EDT Thu Aug 18 2022

Today...Area remains between a stationary and weak frontal trough
across north Florida and the subtropical Atlc ridge axis
suppressed to the south across the Straits of FL. This will
continue to produce a deep layer westerly flow though somewhat
lighter than previous days. This should allow the east coast sea
breeze to develop a little sooner and push inland a little
farther. Remaining hot with max temps still reaching the lower to
mid 90s. Record highs look out of reach today though Vero Beach
has a small chance to equal its record high of 95F from 1995.

The west coast sea breeze will dominate with isolated to scattered
storms pushing east across central FL this afternoon. With Precip
Water values near 2 inches, collisions with the east coast sea
breeze will produce a high coverage of lightning storms over east
central FL late this afternoon and into early this evening. Mid
level lapse rates look unimpressive though temperatures aloft are
slightly cooler (-6.5C). Strong sfc heating will produce steep low
level lapse rates with MUCAPE between 2000-2200 J/kg and DCAPE
approaching 1000 J/kg. So conditions are favorable for water-
loaded downdrafts to produce strong to marginally severe gusts.
While many areas near the coast will welcome some rain, too much
may fall too quickly...up to 3 inches in a short time...which
could cause temporary flooding. The time frame for the stronger
storms, coinciding with the collision, should be 4pm-8pm.

Scattered showers and storms should linger past sunset esp
southern sections where the collision should occur last. Will
remove rain chances by midnight fall all areas with a quiet
overnight expected and lows in the mid 70s.

Friday-Mid Next Week...Broad troughing is going to persist across
most of the Eastern CONUS through this weekend and into the first
half of next week. Several troughs and numerous shortwaves
traverse from the Central Plains/Midwest to the Mid-
Atlantic/Northeast. However, none will be able to dig south enough
to reach the FL peninsula as the Bermuda High strengthens/deepens
across the western Atlantic and FL by Saturday. Models are in
relatively good agreement on an elongated/wavy frontal boundary
(around 700mb) stretching from the northern Gulf Coast to the
Carolinas, and this feature is likely to persist for the rest of
the forecast period.

The axis of the surface Atlantic ridge is forecast to build over
South FL on Friday, lift northward to Central FL on Saturday, then
move over/in vicinity of North FL Sunday and remain there through
early next week. Deep moisture is expected to remain over the area
for the foreseeable future as PWATs range from 1.9-2.1", per model
soundings. Scattered to numerous showers and lightning storms are
forecast each afternoon, with the highest coverage of storms
expected west of I-95. The strongest storms will be capable of
producing frequent lightning strikes, strong wind gusts up to
50mph, and torrential downpours leading to 2-3" of rain in a short
period of time.

The highest rain chances forecast on Friday, ranging from 60-70pct
inland to the Volusia/Space Coasts, and around 40-50pct for the
Treasure Coast. The southwesterly low-level flow will favor the west
coast sea breeze on Friday, with a sea breeze collision most likely
over the Orlando Metro. The storms that develop then push
east/northeast toward the coast in the late afternoon to evening.

Over the weekend and into early next week, as the surface ridge
axis lifts over and then north of our area, the steering flow
will become southeast to east. This allows the east coast sea
breeze to make it further inland each day, leading to lower rain
chances along the coast (30-40pct). Areas west of I-95 have about
a 50-60pct chance of rain each day, though the highest coverage of
storms is going to focus on the western side of the peninsula.

Hot and humid conditions are expected to continue through late
August. Afternoon highs will reach the low 90s along the coast and
mid 90s inland each day, with peak heat indices of 102 to 107.
Conditions remain muggy and warm overnight as temps settle in the
mid to upper 70s.

&&

.MARINE...

Today/tonight...Stationary frontal boundary will remain just north
of the waters and Favorable boating conditions with W/NW flow 5-10
knots turning E to SE near the coast this afternoon around 10
knots behind the sea breeze. Seas 1-2 FT. Primary concern will be
storms pushing offshore during the late afternoon and early
evening capable of producing strong winds gusts 35 KTS+ affecting
the intracoastal and nearshore Atlc waters. Winds will veer south
10-15 knots this evening then southwest toward morning and
decrease 5-10 knots.

Friday-Monday...The axis of the Bermuda High is forecast to build
back across South FL on Friday, lift north over Central FL on
Saturday, then move over North FL and remain there through early
next week. This is going to shift our local winds from SW on Friday,
to SSE/SSW on Saturday, to E/ESE Sunday and Monday. Seas 3 feet on
Friday will diminish to around 2 feet by Saturday afternoon, and
remain there through Monday. The east coast sea breeze is going to
develop each afternoon, and cause a slight surge of ESE/SE winds to
15 knots behind the breeze.

Scattered to numerous offshore moving lightning storms in the late
afternoon and evening are expected Friday, especially north of
Sebastian Inlet. The primary threats to boaters are frequent
lightning strikes and wind gusts of 35 knots or greater. As the
surface winds become more onshore over the weekend, expect the
highest coverage of storms to be across the western FL peninsula.
Though scattered showers and a few storms are likely to develop
throughout the afternoon over the Atlantic waters.

&&

.AVIATION...

Mainly VFR conds thru 16Z with light and variable winds less than
10 knots. Onshore flow around 10 knots will develop at coastal
terminals by 18Z. TSRA expected to develop and move east across FL
peninsula then increase in coverage and intensity over EC FL due
to collision with the east coast sea breeze. Have introduced
TEMPOs to all terminals starting with LEE at 18Z then including
MCO/SFB/DAB a bit later then MLB-FPR a little later still. End all
TEMPOs by 00Z but expect lingering SHRA past 00Z esp MLB-FPR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  93  74  93  75 /  60  30  60  30
MCO  94  77  94  76 /  70  40  70  30
MLB  92  76  92  77 /  60  50  50  20
VRB  93  74  93  75 /  60  50  50  20
LEE  92  77  92  76 /  60  30  70  30
SFB  93  76  93  76 /  70  40  70  30
ORL  95  79  96  78 /  70  40  70  30
FPR  92  73  92  75 /  60  50  40  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Fehling/Leahy
Hazardous weather outlook, Aug 18, 10:20 AM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1120 AM EDT Thu Aug 18 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-190300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1120 AM EDT Thu Aug 18 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and lightning storms will develop
this afternoon over the interior and move toward the east before
eventually colliding with the east coast sea breeze. The greatest
coverage and intensity of storms will occur over east central
Florida roughly between 4pm and 8 pm. These storms will be capable
of wind gusts of 40 to 50 mph with isolated damaging gusts up to
60 mph possible in the strongest of storms, frequent lightning
strikes, and torrential rainfall leading to localized flooding of
urban and low lying areas. Seek shelter indoors when threatening
weather approaches.

.FLOOD IMPACT...
Conditions are favorable for storms to produce up to 3 inches of
rain in a 60 to 90 minute period in a few spots with localized
higher amounts possible. Such locally heavy rain will likely
cause temporary flooding of low lying and poor drainage areas
during the late afternoon and early evening. Motorists should slow
down if heavy rain is encountered to reduce the risk of
hydroplaning. Never drive your vehicle where water of unknown
depth covers the roadway.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms will pose a hazard to boaters on
inland lakes, the intracoastal and nearshore Atlantic waters. Wind
gusts 35 to 45 knots will accompany the stronger storms with very
heavy rain and frequent lightning strikes. Storm motion will be
toward the east around 10 knots.

.EXCESSIVE HEAT IMPACT...
Peak heat indices will reach 102 to 107 this afternoon prior to
onset of storms. If working or recreating outdoors, take frequent
breaks out of the sun and drink plenty of water.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Daily isolated to scattered afternoon lightning storms are
expected through the week. Locally stronger storms will produce
gusty winds and frequent lightning strikes. Heavy rainfall will
lead to a daily threat for localized flooding this week.

Afternoon peak heat indices expected to reach between 102 and 107
through the weekend.

A Moderate risk of dangerous rip currents is expected at the
beaches this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Fehling/Kelly

In the hours before

Special weather statement, Aug 18, 11:40 AM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1240 PM EDT Thu Aug 18 2022

FLZ044-144-181715-
Northern Lake County FL-Southern Lake County FL-
1240 PM EDT Thu Aug 18 2022

...Strong thunderstorms will impact portions of southwestern Lake
County through 115 PM EDT...

At 1239 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near The Villages to 6 miles northeast of
Bushnell to 7 miles east of Dade City. Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leesburg, Eustis, Tavares, Lady Lake and Mount Dora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2896 8195 2896 8167 2835 8171 2835 8179
      2836 8179 2836 8186 2835 8186 2835 8196
TIME...MOT...LOC 1639Z 250DEG 9KT 2896 8200 2871 8203 2836 8207

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Aug 18, 12:12 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
112 PM EDT Thu Aug 18 2022

FLZ044-144-181745-
Northern Lake County FL-Southern Lake County FL-
112 PM EDT Thu Aug 18 2022

...Strong thunderstorms will impact portions of southwestern Lake
County through 145 PM EDT...

At 112 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weirsdale to near Mascotte to 7 miles east
of Zephyrhills North. Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leesburg, Eustis, Tavares, Lady Lake and Mount Dora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2896 8195 2896 8166 2879 8163 2878 8166
      2861 8166 2835 8179 2836 8179 2836 8186
      2835 8186 2835 8196
TIME...MOT...LOC 1712Z 254DEG 9KT 2898 8188 2863 8187 2828 8204

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Aug 18, 12:40 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
140 PM EDT Thu Aug 18 2022

FLZ044-045-144-181815-
Northern Lake County FL-Orange FL-Southern Lake County FL-
140 PM EDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of central Lake and
northwestern Orange Counties through 215 PM EDT...

At 140 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tavares, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Apopka, Ocoee, Winter Garden, Eustis and Tavares.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2854 8172 2874 8182 2887 8160 2860 8150
TIME...MOT...LOC 1740Z 233DEG 11KT 2875 8173

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Aug 18, 12:57 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
157 PM EDT Thu Aug 18 2022

FLZ044-181830-
Northern Lake County FL-
157 PM EDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of northeastern Lake
County through 230 PM EDT...

At 156 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittman, or 9 miles northwest of Paisley, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Paisley, Pittman, Forest Hills, Fullerville and Sellers Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2920 8156 2918 8155 2917 8152 2915 8152
      2912 8150 2910 8150 2909 8148 2899 8142
      2897 8166 2905 8166 2905 8164 2918 8164
      2920 8160
TIME...MOT...LOC 1756Z 246DEG 5KT 2905 8168

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Aug 18, 1:17 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
217 PM EDT Thu Aug 18 2022

FLZ045-046-181845-
Orange FL-Seminole FL-
217 PM EDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of western Seminole and
northwestern Orange Counties through 245 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wekiwa Springs State Park, or near Apopka, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Sanford, Apopka, Altamonte Springs and Ocoee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2868 8158 2874 8152 2879 8144 2878 8142
      2880 8141 2884 8135 2868 8112 2857 8148
TIME...MOT...LOC 1816Z 246DEG 5KT 2871 8146

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy

The radar

The Melbourne radar (KMLB), 87 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Seminole

When
August 18, 1:20 PM EST
Where
Seminole County, 2.59 mi ESE of Winter Spgs
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
28.684, -81.261

Seminole County Emergency Management and local broadcast media relayed information about a lightning strike that killed a 42-year-old woman, and injured a 10-year-old girl and 18-year-old woman. The incident occurred near the 1300th block of Park Villa Place in Winter Springs at approximately 1320LST. Bystanders reported that lightning struck a tree just as the three victims were walking nearby. First responders and bystanders performed life saving measures, and all three victims were transported to local hospitals. The 42-year-old woman later died from her injuries, while the 10-year-old and 18-year-old were treated for minor injuries and later released.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Seminole2022-08-1842FemaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043536.